Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 34, NWS Norman, OK

July 28, 2004Baylor County, Texas

NWS Norman, OK issued this flash flood warning at Jul 28, 2004, 5:59 PM CDT for Baylor County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2004, 5:59 PM CDT (22:59 UTC)
Expired
Jul 28, 2004, 9:00 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Baylor County, TX

The radar

The Altus AFB radar (KFDR), 97 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Sill, OK (KFSI), launched 12:00Z, 11.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Sill, OK at 12:00Z on 2004-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Sill, OK at 12:00Z on 2004-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
893 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOUN 282302
FFWOKC
TXC023-290200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
559 PM CDT WED JUL 28 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BAYLOR COUNTY IN NORTHERN TEXAS

* UNTIL 900 PM CDT

* AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A THUNDERSTORM PRODUCING TORRENTIAL RAINFALL 12 MILES SOUTH OF   
  SEYMOUR..MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BOMARTON...MABELLE...RED
  SPRINGS...SEYMOUR AND WESTOVER

THIS STORM WILL PRODUCE ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES 
ACROSS PARTS OF SOUTHERN BAYLOR COUNTY THROUGH 7 PM... ON TOP OF 
WIDESPREAD 4 TO 7 INCH RAINFALL FROM EARLIER TODAY.  FLASH FLOODING 
OF CREEKS... STREAMS AND OTHER LOW LYING AREAS IS LIKELY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES
INCLUDING SUVS AND PICKUP TRUCKS. VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

LAT...LON 3341 9944 3341 9898 3371 9897 3365 9945

$$
 MILLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 3:45 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 28, 3:45 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
345 PM CDT WED JUL 28 2004

.DISCUSSION...
IMPRESSIVE RAINFALL AMOUNTS THIS MORNING IN PORTIONS OF NORTH
TEXAS.  7.55 INCHES MEASURED NEAR BENJAMIN AND 7.20 INCHES REPORTED
AT ARCHER CITY.  NUMEROUS ROADS REPORTED WITH HIGH WATER OR CLOSED
DUE TO FLOODING.  WILL ISSUE FLASH FLOOD WATCH FOR THE FOUR COUNTIES
AFFECTED BY THE VERY HEAVY RAIN THIS MORNING. HEAVY RAIN/FLOODING
MAY BE A CONCERN IN OTHER AREAS AS WELL TONIGHT... BUT FLASH FLOOD
GUIDANCE VALUES ARE RELATIVELY HIGH AND THE SPECIFIC GEOGRAPHY THAT
MAY BE AFFECTED IS UNCERTAIN... SO WILL CONFINE WATCH TO THESE FOUR
COUNTIES /SEE BELOW/.

THE AREA OF RAIN MOVING THOUGH SOUTH CENTRAL OKLAHOMA AND NORTH
CENTRAL TEXAS WILL CONTINUE TO MOVE EAST AND GIVE AREAS OF CENTRAL
AND SOUTHEAST OKLAHOMA PERIODS OF MODERATE RAIN.  MORE CONVECTION
HAS BEEN DEVELOPING IN THE PANHANDLES AND JUST SOUTH OF OUR NORTH
TEXAS COUNTIES. THESE WILL BECOME MORE WIDESPREAD AND GIVE HIGH
CHANCES OF RAIN OVER MOST OF THE AREA.  STORMS WILL CONTINUE INTO
THURSDAY WITH POPS DECREASING TO SLIGHT CHANCE/CHANCE AFTER THIS. AT
LEAST SLIGHT CHANCE POPS STILL LOOK GOOD THROUGH SATURDAY NIGHT OR
SUNDAY AS UPPER FLOW TRANSITIONS INTO A NORTHWEST FLOW PATTERN. BUT
RIDGE STRENGTHENS EARLY IN THE WORK WEEK REDUCING RAIN CHANCES AND
TURNING UP THE HEAT AGAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  68  78  67  88 /  80  60  20  20
HOBART OK         68  80  67  89 /  70  50  20  20
WICHITA FALLS TX  69  81  69  90 /  80  50  20  20
GAGE OK           65  81  64  87 /  60  40  20  20
PONCA CITY OK     66  76  66  87 /  70  60  20  20
DURANT OK         69  80  70  87 /  90  80  40  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...FLASH FLOOD WATCH TONIGHT FOR KNOX/BAYLOR/ARCHER/CLAY COUNTIES.

&&

...SPEG.
Hazardous weather outlook, Jul 28, 12:00 PM CDT, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT WED JUL 28 2004

OKZ004>048-050>052-TXZ083>090-291200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.

DISCUSSION...
WIDESPREAD RAIN AND THUNDERSTORMS WILL EXPAND ACROSS THE AREA TODAY
AS A MID LEVEL TROUGH APPROACHES THE AREA. ADDITIONAL THUNDERSTORMS
COULD DEVELOP OVER WESTERN KANSAS...AND THE OKLAHOMA AND TEXAS
PANHANDLES ALONG A SURFACE TROUGH...WHICH COULD THEN MOVE INTO THE
AREA. ALTHOUGH THUNDERSTORMS ARE EXPECTED...INSTABILITY AND VERTICAL
WIND SHEAR WILL REMAIN TOO WEAK TO SUPPORT SEVERE THUNDERSTORMS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY JUL 29.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...5 PERCENT.

OTHER HAZARDOUS WEATHER...
HEAVY RAIN HAS CAUSED SIGNIFICANT FLOODING PROBLEMS THIS MORNING
ACROSS SOUTHERN PARTS OF KNOX...BAYLOR...AND ARCHER COUNTIES...WITH
4 TO 8 INCHES REPORTED IN SOME AREAS. RAIN INTENSITY IS EXPECTED TO
DIMINISH THIS AFTERNOON...BUT RAIN MAY LINGER IN SOME AREAS FOR MOST
OF THE DAY...ALLOWING FLOODING TO PERSIST AND OR DEVELOP. REFER TO
THE LATEST FLOOD WARNINGS AND FLOOD STATEMENTS FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
A CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH SUNDAY ACROSS THE
AREA.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.

JAMES

In the hours before

Special weather statement, Jul 28, 12:42 PM CDT, 5 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1242 PM CDT WED JUL 28 2004

TXZ089-090-281815-
ARCHER TX-CLAY TX-
1242 PM CDT WED JUL 28 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER AND CLAY COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM LAKE ARROWHEAD TO 6
MILES SOUTH OF WINDTHORST AT 1242 PM...MOVING EAST-NORTHEAST AT 25
MPH. ALTHOUGH THE PRIMARY CONCERN FROM THIS LINE OF STORMS WILL BE
VERY HEAVY RAINFALL...THE ATMOSPHERIC ENVIRONMENT WILL SUPPORT THE
FORMATION OF FUNNEL CLOUDS AND POSSIBLY STRONG WINDS.

THIS LINE OF STORMS WILL BE MONITORED CLOSELY BY THE NORMAN FORECAST
OFFICE. PEOPLE IN ARCHER AND CLAY COUNTIES...INCLUDING THE CITY OF
HENRIETTA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

11
Special weather statement, Jul 28, 12:47 PM CDT, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1247 PM CDT WED JUL 28 2004

OKZ027-039-045-281815-
GRADY OK-JEFFERSON OK-STEPHENS OK-
1247 PM CDT WED JUL 28 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRADY...JEFFERSON AND
STEPHENS COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM NEAR DUNCAN...TO
JUST WEST OF LOCO...TO 3 MILES SOUTHEAST OF RYAN AT 1247 PM...MOVING
NORTHEAST AT 25 MPH. ALTHOUGH THE PRIMARY CONCERN FROM THIS STORM
WILL BE VERY HEAVY RAINFALL...THIS STORM WILL BE CAPABLE PRODUCING
FUNNEL CLOUDS AND POSSIBLY STRONG WINDS.

THIS LINE OF STORMS WILL BE MONITORED CLOSELY BY THE NORMAN FORECAST
OFFICE. PEOPLE IN GRADY...JEFFERSON AND STEPHENS COUNTIES...
INCLUDING THE CITY OF DUNCAN...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.

11
Special weather statement, Jul 28, 1:27 PM CDT, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
127 PM CDT WED JUL 28 2004

OKZ039>041-045-046-050-TXZ090-281900-
CARTER OK-CLAY TX-GARVIN OK-JEFFERSON OK-LOVE OK-MURRAY OK-STEPHENS
OK-
127 PM CDT WED JUL 28 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...CLAY...GARVIN...
JEFFERSON...LOVE...MURRAY AND STEPHENS COUNTIES.

A LINE OF THUNDERSTORMS WAS LOCATED FROM 11 MILES NORTH OF
VELMA...TO HEALDTON...TO 7 MILES SOUTHWEST OF JOY AT 127 PM...
MOVING NORTHEAST AT 20 MPH. SEVERE WEATHER IS NOT EXPECTED AND NO
WARNINGS ARE ANTICIPATED AT THIS TIME. HOWEVER...TORRENTIAL RAINFALL
WILL OCCUR WITH THIS LINE...WHICH WILL CAUSE MINOR FLOODING OF CITY
STREETS...LOW LYING...AND POORLY DRAINED AREAS.

PEOPLE IN CARTER...CLAY...GARVIN...JEFFERSON...LOVE...MURRAY AND
STEPHENS COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.
Special weather statement, Jul 28, 1:59 PM CDT, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
159 PM CDT WED JUL 28 2004

OKZ028-040-041-046-050-281930-
CARTER OK-GARVIN OK-LOVE OK-MCCLAIN OK-MURRAY OK-
159 PM CDT WED JUL 28 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...GARVIN...LOVE...
MCCLAIN AND MURRAY COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM NEAR PURDY...TO
HENNEPIN...TO COURTNEY AT 159 PM...MOVING NORTHEAST AT 25 MPH.
SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME. HOWEVER...TORRENTIAL RAINFALL WILL OCCUR AND PRODUCE
MINOR FLOODING OF CITY STREETS...IN ADDITION TO LOW LYING AND POORLY
DRAINED AREAS.

11
Special weather statement, Jul 28, 2:23 PM CDT, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
223 PM CDT WED JUL 28 2004

OKZ028-040-041-046-050-282000-
CARTER OK-GARVIN OK-LOVE OK-MCCLAIN OK-MURRAY OK-
223 PM CDT WED JUL 28 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...GARVIN...LOVE...
MCCLAIN AND MURRAY COUNTIES.

A LINE OF THUNDERSTORMS WAS LOCATED FROM 4 MILES NORTH OF
MAYSVILLE...TO 5 MILES NORTHEAST OF LEON AT 223 PM...MOVING
NORTHEAST AT 25 MPH. SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS
ARE ANTICIPATED AT THIS TIME. HOWEVER...TORRENTIAL RAINFALL WITH
THIS LINE WILL PRODUCE MINOR FLOODING OF CITY STREETS...ALONG WITH
LOW LYING AND POORLY DRAINED AREAS.

PEOPLE IN CARTER...GARVIN...LOVE...MCCLAIN AND MURRAY COUNTIES...
INCLUDING THE CITY OF ARDMORE...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY.

11
Local storm report, Jul 28, 3:01 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
301 PM CDT WED JUL 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0145 PM     FLASH FLOOD      BLUEGROVE               33.67N 98.23W
07/28/2004                   CLAY               TX   DEPT OF HIGHWAYS

            WATER OVER ROAD IN SEVERAL LOCATIONS ON FM 172 BETWEEN
            BLUEGROVE AND LAKE ARROWHEAD.

&&

DW

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:49 AM CDTFlash Flood WarningOUNArcher, Baylor, Knox3 hr
Jul 28, 11:30 AM CDTFlash Flood WarningOUNArcher, Baylor, Clay, Knox4 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.